Reactions 1680, p230 - 2 Dec 2017
Acute cerebellar ataxia: case report
A 56-year-old man developed acute cerebellar ataxia during
treatment with metronidazole [duration of treatment to
reaction onset not stated].
The man presented with complaint of progressive imbalance
while walking. His history was significant for swaying side to
side, vitiligo and megaloblastic anaemia due to vitamin B12
deficiency. He was receiving regular vitamin B12 injections.
Investigations revealed gait and truncal ataxia. MRI results
revealed bilaterally symmetrical T2 and FLAIR hyperintensity in
dorsal pons and dentate nucleus. Further analysis of his history
revealed that, he was on oral metronidazole 400mg three
times/day from the past two weeks for loose motions.
Consequently, a diagnosis of metronidazole induced acute
cerebellar ataxia was considered based on his test results.
The man was hospitalised, and metronidazole was
discontinued. Subsequently, his symptoms resolved within
seven days. During follow up examination at one month, he
Author comment: "A diagnosis of metronidazole-induced
acute cerebellar ataxia was made in the presence of the
clinical features on neuroimaging findings and temporal
relationship with metronidazole use."
Duberkar D, et al. 56-Year-Old Male With Acute-Onset Ataxia After
Metronidazole Use and a Typical MRI Appearance. Movement Disorders Clinical
Practice 2: 422-423, No. 4, Dec 2015. Available from: URL: http://
doi.org/10.1002/mdc3.12186 - India
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved